Drugs that slow transit of food through the intestine may delay passage of potassium tablets through the digestive system and result in increased irritation, ulceration or narrowing of the small intestine. Examples of such drugs include atropine, loperamide (Imodium), liraglutide (Saxzenda, Victoza) and similar drugs.
Angiotensin converting enzyme (ACE) inhibitors (for example, enalapril [Vasotec]), angiotensin receptor blockers (ARB) drugs (for example, valsartan [Diovan]) and certain diuretics (for example, spironolactone [Aldactone] and triamterene [Dyrenium]) increase potassium levels, causing high potassium levels in the blood when combined with potassium supplements. Potassium blood levels should be measured regularly in these patients.
Salt substitutes (for example, Mrs. Dash) often contain potassium. Therefore, patients using salt substitutes while taking potassium supplements may develop high levels of potassium in the blood.
Quick GuideGout Attack Symptoms, Causes, Treatment, and Diet
Report Problems to the Food and Drug Administration
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
Need help identifying pills and medications?
Use the pill identifier tool on RxList.